In the middle of the night of March 11, 2012 a U.S. soldier is accused of doing the unthinkable. Sgt. Robert Bales stands accused of walking into the villages of Balandi and Alkozai, near Camp Belamby, where he broke into homes and executed 17 civilians—half of them children. Some of the bodies were set ablaze.
During Sgt. Bales’ trial, the defense is sure to bring up several factors that may have contributed to Bales snapping. Bales drank alcohol the night of the massacre. He was also under quite a bit of financial stress, as his wife put his house up for sale, following his failure to make his mortgage payments. Another factor that is sure to be discussed is whether Bales’ post-traumatic stress disorder and traumatic brain injury may have caused the killings. Before being transferred to Camp Belamby, just prior to the shootings, Bales had served three tours in Iraq where he sustained a traumatic brain injury.
This has led to a national discussion about whether TBIs can lead to psychotic behavior and violence. There is a theory that the anti-malarial drug Lariam may have been a contributing factor to the massacre. Lariam is known to sometimes have side effects that cause psychotic behavior and hallucinations. Due to Sgt. Bales’ TBI, he would have been especially vulnerable to Lariam’s mental side-effects. Despite the Army’s repeated recommendation to prescribe the drug with caution, Lariam is reportedly still being distributed in that Kandahar province where Sgt. Bales was stationed. It has not yet been revealed whether Sgt. Bales was prescribed the drug.
If soldiers who have sustained traumatic brain injuries are being prescribed Lariam, it’s clear that TBIs are not being properly managed on the ground. If soldiers are not given proper treatment for their TBIs and PTSD, they will be at risk of doing harm to themselves or others.
Whether or not Sgt. Bales’ TBI contributed to the Kandahar massacre, hopefully the national discussion of traumatic brain injuries will result in the military giving more care to soldiers with TBIs. Soldiers returning from combat with TBIs or PTSD should consider getting help in a treatment program in order to help make the adjustment back to civilian life.